Reference

Aditya Goenka, Lin Liu, and Manh-Hung Nguyen, Infectious Diseases and Economic Growth, Journal of Mathematical Economics, vol. 50, January 2014, pp. 34–53.

Abstract

This paper develops a framework to study the economic impact of infectious diseases by integrating epidemiological dynamics into a neo-classical growth model. There is a two way interaction between the economy and the disease: the incidence of the disease affects labor supply, and investment in health capital can affect the incidence and recuperation from the disease. Thus, both the disease incidence and the income levels are endogenous. The disease dynamics make the control problem non-convex thus usual optimal control results do not apply. We establish existence of an optimal solution, continuity of state variables, show directly that the Hamiltonian inequality holds thus establishing optimality of interior paths that satisfy necessary conditions, and of the steady states. There are multiple steady states and the local dynamics of the model are fully characterized. A disease-free steady state always exists, but it could be unstable. A disease-endemic steady state may exist, in which the optimal health expenditure can be positive or zero depending on the parameters of the model. The interaction of the disease and economic variables is non-linear and can be non-monotonic

Keywords

Epidemiology; Infectious diseases; Existence of equilibrium; Sufficiency in non-convex dynamic problems; Health expenditure; Economic growth